Format

Send to

Choose Destination
J UOEH. 1988 Dec 1;10(4):433-42.

Triorthocresyl phosphate poisoning--a review of human cases.

Author information

1
Department of Environmental Toxicology, University of Occupational and Environmental Health, Kitakyushu, Japan.

Abstract

Since the end of the nineteenth century, numerous cases of triorthocresyl phosphate (TOCP) poisoning due to accidental contamination of drink, food or drugs have been reported. Following the ingestion of preparations contaminated by TOCP, gastrointestinal symptoms may occur and after an interval of ten to twenty days, a well-known delayed neurotoxicity gradually develops. In general, the initial symptoms are pain and paresthesia in the lower extremities. In most cases, muscle weakness progresses rapidly developing into a striking paralysis of the lower extremities with or without an involvement of the upper extremities. Severe cases show pyramidal signs. The histopathological findings show axonal degeneration in the peripheral nerves and degenerative changes in the anterior horn cells. Degenerative change also occurs in the lateral and dorsal tracts of the spinal cord. The cardinal therapy is physical rehabilitation.

PMID:
3062730
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center